The findings of an inquest by the South Australian Coroner into the death of Marjorie Irene Aston on 17 July 2015 include (amongst other findings) reference to a risk arising from the use of ordinary post to report to a general practitioner.
The deceased had consulted a cardiologist who recommended that she begin Warfarin medication because of her atrial fibrillation. The cardiologist (in the patient’s presence) dictated a letter to her general practitioner about the commencement of Warfarin and impliedly the need for the general practitioner to test and adjust the dose in the usual way.
The letter needed to be typed and posted (through a hospital mail system). It transpired that the letter did not reach the general practitioner until some 3 weeks later. That was 4 days after the patient had died of right subdural haematoma contributed to by excessive Warfarin anticoagulation.
The Coroner commented at [3.09]:
This is consistent with the usual pattern of dispatch and receipt of letters between Professor Horowitz and Dr Liew. Thus, letters dictated by Professor Horowitz stood a very good chance of being overtaken by events as they would be here, tragically as it transpired for Mrs Aston. For reasons that will become apparent, the archaic means of transmission of Professor Horowitz’s letter was a contributing factor in Mrs Aston’s death.
And at [3.15]:
The Court is bound to say that 20-20 hindsight is not required to reach a conclusion that Professor Horowitz’s practice was a practice that was fraught with imprecision, bound to fail in due course and one that in all of the circumstances was to be heartily deprecated. I would have grave difficulty in describing it as a professional clinical practice. The method of communication with a general practitioner of the kind under discussion here is to my mind simply an administrative practice and one which should be taking advantage of all available modern technology.
The Coroner recommended at [8.3.4]:
That in circumstances where the specialist initiates warfarin therapy but does not intend to manage that therapy, the specialist should immediately advise the patient’s general practitioner, by the most efficient method of communication available, that warfarin therapy has been initiated and that the general practitioner is expected to manage that therapy. In this regard the practice of communicating with general practitioners by way of ordinary post should be curtailed and be replaced by a means of communication that would include email and/or facsimile transmission. Any such communication should contain a request that the general practitioner, by return, acknowledge the communication. It may be necessary in some cases for the specialist to communicate with the general practitioner by phone;
With thanks to Associate Professor Tina Cockburn for drawing this matter to my attention.
See also: MJA Insight comment.